Sometimes a person comes into your life for all the wrong reasons - I've had it happen to me on numerous occasions - Neil and Rhonda Carlin (Parents Sara), Leonie Fennell and Tony Donnelly (Parents of Shane) - Stephany Gatchell (Mother of Sharise), Stephanie McGill Lynch and her husband John (Parents of Jake) - there have been many more.
No surprise, given the line of work that I do, that another parent who has suffered the heartache of losing her child to antidepressant induced suicide (prescripticide) and I should cross paths.
Kristina Kaiser Gehrki is a mother on a mission. Her story (below) is not uncommon. Pharmaceutical companies, medicine regulators, the majority of psychiatrists and even family doctors will have you believe that these are isolated incidents, yet, more and more people that I meet tell me similar stories ~ be they of losing children, siblings, parents, partners or friends to induced antidepressant suicide.
Suicide Organisations have a huge duty to protect the vulnerable (not just those who are depressed and who feel suicidal) ~ they need to put something in place that prevents the alarming number of people who die each year by suicide - they include the most vulnerable (those who find themselves caught in the system of ignorance and ill-informed professionals)
Kristina is a terrific writer, please make sure you read about her daughter, Natalie (Link to Natalie's story embedded in text below) - Yes, it's heart wrenching but it's something we cannot, nor indeed, should not, ignore.
As with all of the names above, I wish Kristina and I had never met, the only reason we have is because of another needless death ~ having said that, I truly value our friendship, as I do with those above. Not only do they share the inapt link of having lost loved ones to antidepressant induced suicide, they also share an amazing gift, an overwhelming love and compassion to make sure this doesn't happen to other loved ones - it's an act of unselfishness and we should all recognise and acknowledge that when reading and sharing their stories.
I hope one day to meet Kristina, I feel as though I already have.
Kristina, I salute you.
Let's Bring Akathisia Out of the Darkness
By Kristina Kaiser Gehrki
On February 6, 2013, my nineteen-year-old daughter died from akathisia-induced “suicide” two days after taking 200 mg. of Zoloft, the maximum legal dose allowed. Natalie's doctor increased the drug over the phone, without ever seeing Natalie. Natalie was tortured for years by doctors who prescribed drugs she didn't need. You can read her story here.
At the time of her death, Natalie was suffering from SSRI-induced akathisia. I later spoke with the American Foundation for Suicide Prevention's (AFSP) chief medical officer to discuss how AFSP might increase akathisia awareness. Their response prompted my open letter.
September 27, 2016
An Open Letter to Christine Moutier, Chief Medical Officer of the American Foundation for Suicide Prevention (AFSP)
Dear Dr. Moutier,
Remember me? I'm the Virginia mom who arrived home after a typical day of teaching high school to find my teenage daughter dead from violent, self-sustained injury. When I called you, and we spoke about Natalie's death, you requested her photo. Here it is. She was a beautiful person.
Sorry for the delay in providing Natalie's photo. Given that you're a trained psychiatrist, you likely understand navigating such profound grief takes time and energy. There is no “real recovery” from burying a child who died an avoidable death. But that's not what delayed sharing Natalie's picture. Let me explain.
As I shared on the phone, Natalie's death wasn't a typical suicide. At the time of her death, she was suffering from serotonin toxicity and akathisia, two life-threatening side effects of SSRI drugs. She was also a writer, who even up to the end, tried to make sense of what was happening to her. Here's a note left on her nightstand.
I now know upper GI bleeding is one of many listed adverse side effects of SSRI drugs. Other side effects Natalie suffered include a change of gait, memory loss, insomnia, crawling skin, violent nightmares, extreme agitation and anxiety, swollen throat, uncontrollable shaking, sensitivity to light, diarrhea and headache. She thought she had the flu, which is what Natalie texted to friends.
Walgreen's Walks for Natalie
At the time of her death, Natalie worked in the Walgreen's beauty department while attending college. (Although she worked steps away from the product that would lead to her death, Natalie's Zoloft prescription was filled at another pharmacy because of our insurance provider.)
When Walgreen's coworkers asked to organize an AFSP “Out of the Darkness” walk for Natalie, I was initially reluctant because I knew her death was precipitated by akathisia. By this time, an international medical expert had been consulted and determined Natalie's demise and death were caused by the two Zoloft increases and the doctor's care. Nevertheless, we held the AFSP walk for Natalie since there was no walk for "Akathisia Awareness," or "Adverse Drug Reactions."
People who die from self-sustained injury while suffering from SSRI-induced akathisia don't end their lives because they are depressed. Rather, patients who end their lives while experiencing the acutely discomforting symptoms of akathisia likely feel that “death is a welcome alternative.” (Source)
Here's a photo from 2013.
- Sending a quick email to firstname.lastname@example.org and put “Bring Akathisia Out of the Darkness” in the subject head. Please copy email@example.com.